WebMD Health News
Daniel J. DeNoon
Louise Chang, MD
Jan. 8, 2008 -- The diabetes drug metformin -- especially with a
diet/exercise regimen -- largely
reverses the weight-gain side effect of antipsychotic drugs.
Antipsychotic medications -- especially the newer atypical antipsychotics --
are effective treatments for a number of psychotic disorders and severe
behavioral disturbances. But they have a dreaded side effect: significant weight gain.
Weight gain is a major reason why people suffering from psychosis die up to
30 years sooner than the general population. Recent studies have suggested that
lifestyle intervention -- helping psychotic patients improve their diets and
increase their exercise levels -- helps reduce weight gain.
Now a study of 128 newly diagnosed schizophrenic patients in China suggests
that the older diabetes drug metformin has a dramatic effect on weight gain
associated with antipsychotics. Ren-Rong Wu, MD, of Central South University in
Changsha, China, and colleagues report the findings in the January 9/16 issue
of The Journal of the American Medical Association.
"Lifestyle intervention and metformin alone and in combination
demonstrated efficacy for antipsychotic-induced weight gain," Wu and
colleagues conclude. "Lifestyle intervention plus metformin showed the best
effect on weight loss. Metformin alone was
more effective ... than lifestyle intervention alone."
The patients in the study had all gained more than 10% of their body weight
after beginning antipsychotic treatment with Clozaril, Zyprexa, Risperdal, or sulpiride (used
in Asia and Europe but not in North America).
The patients were randomly assigned treatment with metformin alone,
metformin plus diet/exercise, inactive placebo alone, or inactive placebo plus
After 12 weeks:
All of the patients in the study had only recently begun low-dose
antipsychotic treatment; none had yet become obese. It's not yet clear
whether obese patients or those on long-term, high-dose antipsychotic treatment
will obtain similar results from metformin treatment.
SOURCES: Wu, R.-R. The Journal of the American Medical Association,
Jan. 9/16, 2008; vol 299: pp 185-193.
Here are the most recent story comments.View All
The views expressed here do not necessarily represent those of FOX23 News.
The Health News section does not provide medical advice, diagnosis or treatment. See additional information.